Phenytoin toxicity presenting with acute visual loss and acute delirium, a case report

Chew, Sin Hong and Looi, Irene and Lo, Yoke Lin and Lim, Kheng Seang (2018) Phenytoin toxicity presenting with acute visual loss and acute delirium, a case report. Neurology Asia, 23 (4). pp. 363-365. ISSN 1823-6138

Full text not available from this repository.
Official URL: https://www.neurology-asia.org/articles/neuroasia-...

Abstract

Phenytoin is a widely prescribed antiepileptic agent for both focal and generalized seizure. We report a case of a 20-year-old man with focal epilepsy presented with acute bilateral visual loss, and delirium. His random phenytoin serum concentration on admission was 43.6 mg/L, well above the recommended therapeutic range of 10-20 mg/L. Extensive investigations have ruled out other vascular or demyelinating causes. His visual symptoms completely resolved after discontinuing phenytoin for 84 hours. This case shows that acute phenytoin toxicity can result in reversible visual failure.

Item Type: Article
Uncontrolled Keywords: Adverse drug event; AED; Antiepileptic drug; Epilepsy; Pharmacokinetics; Phenytoin toxicity; Side effects; Visual loss
Subjects: R Medicine
Divisions: Faculty of Medicine
Depositing User: Ms. Juhaida Abd Rahim
Date Deposited: 04 Sep 2019 07:31
Last Modified: 04 Sep 2019 07:31
URI: http://eprints.um.edu.my/id/eprint/22226

Actions (login required)

View Item View Item